Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 4, 2003, 10:50 PM CDT for 8 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 10:50 PM CDT (03:50 UTC)
- Expired
- May 5, 2003, 4:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Calloway County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY
The radar
The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 050351
FFWPAH
KYC035-039-075-083-105-143-157-221-050945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN WESTERN KENTUCKY
MARSHALL COUNTY IN WESTERN KENTUCKY
TRIGG COUNTY IN WESTERN KENTUCKY
CARLISLE COUNTY IN WESTERN KENTUCKY
GRAVES COUNTY IN WESTERN KENTUCKY
HICKMAN COUNTY IN WESTERN KENTUCKY
CALLOWAY COUNTY IN WESTERN KENTUCKY
FULTON COUNTY IN WESTERN KENTUCKY
* UNTIL 445 AM CDT
* AT 1045 PM CDT...RADAR INDICATED 1 TO 2 INCHES OF RAIN HAD FALLEN
ACROSS MUCH OF THE PURCHASE AREA THE PAST ONE AND A HALF HOURS.
WATER HAS BEEN REPORTED ACROSS A FEW ROADWAYS.
* THUNDERSTORMS OVER TENNESSEE WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE SAME AREAS FOR THE NEXT SEVERAL HOURS. ANOTHER INCH OR
TWO OF RAIN IS NOT OUT OF THE QUESTION.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
LAT...LON 3652 8914 3684 8908 3694 8874 3694 8850
3702 8849 3705 8831 3699 8825 3710 8821
3715 8806 3695 8789 3665 8775 3668 8806
3651 8804
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:44 PM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, May 4, 2:44 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 244 PM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE STORMS. SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER NEBRASKA...KANSAS AND OKLAHOMA. EXPECT THIS SYSTEM TO MERGE INTO A POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY. AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL MENTION HEAVY RAIN. LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO WINDS...TEMPERATURES. EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION. TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY. .PAH...NONE. SPODEN
Hazardous weather outlook, May 4, 8:57 PM CDT, 1 hour 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CDT SUN MAY 4 2003 ...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE. ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING HOURS. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON. PS
In the hours before
Local storm report, May 4, 9:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM KEVIL KY 60 MPH WIND GUST
05/04/03 BALLARD REPORTED BY TRAINED
SPOTTERSLocal storm report, May 4, 9:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0951 PM WEST PADUCAH KY 60 MPH WIND GUST
05/04/03 MCCRACKEN REPORTED BY WFO PADUCAH
PERSONNELLocal storm report, May 4, 10:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM METROPOLIS IL FUNNEL CLOUD
05/04/03 MASSAC REPORTED BY MASSAC COUNTY
SHERIFFS OFFICE THAT THE
FUNNEL CLOUD WAS EAST OF
METROPOLIS NEAR 1-24Local storm report, May 4, 10:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM JOY KY 1.00 INCH HAIL
05/04/03 LIVINGSTON REPORTED BY TRAINED
SPOTTER ALSO 60 MPH WIND
REPORTED AT THIS TIMELocal storm report, May 4, 10:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 PM ROPERS LANDING IL WIND DAMAGE
05/04/03 POPE REPORTED BY POPE COUNTY
DES TREES DOWN ALONG WITH
UNCONFIRMED ROOF DAMAGELocal storm report, May 4, 10:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 PM 5SW MURRAY KY 60 MPH WIND GUST
05/04/03 CALLOWAY REPORTED BY TRAINED
SPOTTERS. ALSO 0.75 INCH
DIAMETER HAIL REPORTED AT
THIS TIMEThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:25 PM CDT | Tornado Warning | PAH | Ballard | 50 min |
| May 4, 9:40 PM CDT | Tornado Warning | PAH | McCracken | 50 min |
| May 4, 9:47 PM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 3 hr |
| May 4, 9:58 PM CDT | Tornado Warning | PAH | Livingston | 47 min |
| May 4, 10:07 PM CDT | Tornado Warning | PAH | Calloway | 38 min |
| May 4, 10:13 PM CDT | Tornado Warning | PAH | Graves | 32 min |
| May 4, 10:23 PM CDT | Tornado Warning | PAH | Crittenden | 37 min |
| May 4, 10:24 PM CDT | Tornado Warning | PAH | Union | 36 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 43 min |
| May 4, 10:50 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 40 min |
| May 4, 10:55 PM CDT | Tornado Warning | PAH | Webster | 35 min |
| May 4, 10:57 PM CDT | Tornado Warning | PAH | Trigg | 48 min |
| May 4, 11:07 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 53 min |
| May 4, 11:18 PM CDT | Tornado Warning | PAH | Calloway | 57 min |
| May 4, 11:33 PM CDT | Tornado Warning | PAH | Daviess, McLean | 42 min |
| May 4, 11:36 PM CDT | Tornado Warning | PAH | Christian, Todd | 54 min |
| May 4, 11:52 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 53 min |
| May 5, 1:25 AM CDT | Flash Flood Warning | PAH | Christian, Todd | 3 hr |
| May 5, 2:16 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 44 min |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 36 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.